E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha

Satyajit Samal, Manas Ranjan Naik, Sripada Behera.

Abstract
Background: A materiovigilance program is a system that is used for the identification, collection, and reporting of possible adverse reactions resulting from the use of medical devices. This monitoring program ensures the safety of patients and aids the post-marketing surveillance process. The Materiovigilance Programme of India (MvPI) was launched on July 6, 2015.

Aims and Objectives: The primary objective of the study was to generate evidence based data on the safety of the medical devices used in our institute and to analyze the risk benefit ratio of reported adverse events of medical devices and to communicate the safety information to the stake holders. The secondary objective was to educate and advocate the concept of MvPI and creating a culture of adverse events reporting among health workers.

Materials and Methods: A retrospective study was conducted after receiving clearance from the Institutional Ethical Committee, Saheed Laxman Nayak Medical College and Hospital (SLN MCH), Koraput. Data about Medical Device-Associated Adverse Events (MDAEs) were collected from MDMC, SLN MCH, Koraput, for the period from October 2019 to February 2022. MDAE reports were collected by a materiovigilance associate during the period from October 2019 to February 2022. Events were reviewed to verify whether or not they were documented in patient’s electronic records and a database of devices was created, which included the events associated with each device. Device-related MDAEs were classified by patient characteristics and the medical devices used.

Results: In the 15-month study period, a total of 56 cases of MDAE were reported to MDMC, SLN MCH, Koraput. Of these, 17.9% MDAEs (10 cases) were adverse events related to surgical gloves, 8.9% (five cases) were associated with pulse oximeters, 7.14% of cases (4 cases) were due to glucometer malfunctioning, and 7.1% were related to HIV diagnostic kits such as false positives and false negatives. Adverse events such as skin rashes, irritation on skin, itching, redness of eyes, and gum bleeding in patients with dental braces were reported. A majority of device defects involved inaccuracy in the data reported by the devices (seen in 10.7% of cases), while six cases were due to device malfunctioning.

Conclusion: This study shows only the tip of iceberg of the reporting trends of MDME. There is inequality in reporting by different grades of health care workers and from different departments. It highlights the necessity of conducting awareness programs, training and workshops regularly. Device-related safety and reporting of device-related adverse events should be subject of attention and further research.

Key words: Materiovigilance; Medical Devices; Materiovigilance Programme of India; MvPI; NCC; MDMC


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Satyajit Samal
Articles by Manas Ranjan Naik
Articles by Sripada Behera
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Samal S, Naik MR, Behera S. Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. Natl J Physiol Pharm Pharmacol. 2022; 12(7): 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022


Web Style

Samal S, Naik MR, Behera S. Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. https://www.njppp.com/?mno=43889 [Access: January 03, 2023]. doi:10.5455/njppp.2022.12.05234202225052022


AMA (American Medical Association) Style

Samal S, Naik MR, Behera S. Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. Natl J Physiol Pharm Pharmacol. 2022; 12(7): 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022



Vancouver/ICMJE Style

Samal S, Naik MR, Behera S. Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. Natl J Physiol Pharm Pharmacol. (2022), [cited January 03, 2023]; 12(7): 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022



Harvard Style

Samal, S., Naik, . M. R. & Behera, . S. (2022) Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. Natl J Physiol Pharm Pharmacol, 12 (7), 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022



Turabian Style

Samal, Satyajit, Manas Ranjan Naik, and Sripada Behera. 2022. Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. National Journal of Physiology, Pharmacy and Pharmacology, 12 (7), 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022



Chicago Style

Samal, Satyajit, Manas Ranjan Naik, and Sripada Behera. "Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha." National Journal of Physiology, Pharmacy and Pharmacology 12 (2022), 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022



MLA (The Modern Language Association) Style

Samal, Satyajit, Manas Ranjan Naik, and Sripada Behera. "Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha." National Journal of Physiology, Pharmacy and Pharmacology 12.7 (2022), 1047-1051. Print. doi:10.5455/njppp.2022.12.05234202225052022



APA (American Psychological Association) Style

Samal, S., Naik, . M. R. & Behera, . S. (2022) Medical devices associated adverse events under Materiovigilance Programme of India in a Tertiary Care Hospital of Tribal District of Odisha. National Journal of Physiology, Pharmacy and Pharmacology, 12 (7), 1047-1051. doi:10.5455/njppp.2022.12.05234202225052022